Wyoming, 2007High Wind in Wyoming, November 12 to 13, 2007
November 12 to 13, 2007 · NWS RIW · 6 events in 6 counties and zones
A strong mountain wave produced damaging west wind over the Absaroka Mountains and adjacent Cody Foothills during the overnight hours of November 12 and 13. Another mountain wave developed along and in the lee of the Bighorn Mountains early on the 13th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong mountain wave produced damaging west wind over the Absaroka Mountains and adjacent Cody Foothills during the overnight hours of November 12 and 13. Another mountain wave developed along and in the lee of the Bighorn Mountains early on the 13th. Strong west to southwest wind also occurred across favored locations in central Wyoming in response to a strengthening surface pressure gradient.
Frequent wind gusts of 50 mph or more were recorded at many sites. Locations in Park, Johnson, Natrona, and Fremont counties observed winds in excess of 75 mph. About seven miles northeast of Cody the strong wind was able to move an open-sided 50x12x10-foot shed 20 feet from its foundation. Some notable wind gusts were 91 mph at School House RAWS in the Bighorn Mountains at 5:49 p.m. MST on the 12th and 127 mph on Chief Joseph Pass at 9:33 p.m. MST on the 12th.
In addition, more than 75 firefighters battled a wildfire near Clark where wind speeds were estimated to be gusting over 75 mph. The fire stretched for about two miles along Line Creek. One firefighter said rocks up to the size of golf balls were being thrown by the wind even shattering the back window of a fire engine. One cabin was destroyed, two outbuildings were consumed by flames, and one car and a horse trailer were lost. Many homes were evacuated during the blaze which started about 7:00 p.m. Monday the 12th and was not completely extinguished until around noon on Tuesday.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 12, 3:24 PM MST, 6 minutes earlier.
Area forecast discussion, Nov 12, 3:24 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
324 PM MST MON NOV 12 2007
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
IMPRESSIVE 200-300 MB 100 TO 130 KT JET SWEEPS OUT OF THE PACIFIC
NORTHWEST ACROSS MONTANA AND NORTHERN WYOMING TONIGHT WITH HIGH
WIND EXPECTED TO BREAK OUT ALONG THE EAST SLOPES OF THE MOUNTAINS
WITH THE ABSAROKAS DEVELOPING FIRST THEN SPREADING SOUTH AND EAST
TO THE WIND RIVER MOUNTAINS AND THE BIGHORN MOUNTAINS ALONG WITH
HIGH WIND DEVELOPING THROUGH THE WIND CORRIDOR. HAVE UPGRADED HIGH
WIND WATCH TO A HIGH WIND WARNING. NAM12 WINDS TOO HIGH BUT SHOW
THE THREAT IN ALL AREAS IN THE WARNING AND HAS BEEN CONSISTENT.
4KM WRF NMM SHOWS DECENT MOUNTAIN WAVE SIGNATURES OVER THE EAST
SLOPES OF THE THREE MOUNTAIN RANGES IN THE WARNING. BIG QUESTIONS
ON HOW FAR FROM THE MOUNTAIN BASES WILL THE WINDS EXTEND. AREAS AT
MOST THREAT NOT IN THE WARNING ARE LANDER AND BUFFALO. THIS HAS
BEEN THE MAIN FOCUS...HOWEVER SNOW WILL MOVE INTO THE WESTERN
MOUNTAINS TUESDAY INTO TUESDAY NIGHT AND HAS THE POTENTIAL FOR 5
TO 6 INCHES OF SNOW...AN MAY BE HIGHER WHICH WOULD THROUGH THEM
INTO ADVISORY CRITERIA. WITH THE STRONG DOWNSLOPE
WIND...TEMPERATURES WILL WARM SIGNIFICANTLY. COLDER AIR MOVES IN
BEHIND THE TROUGH WEDNESDAY AND WEDNESDAY NIGHT.
.LONG TERM...THURSDAY THROUGH MONDAY
EXTENDED PERIOD HAS THE POTENTIAL TO BE AN ACTIVE ONE IF THE
MEDIUM RANGE MODELS ARE CORRECT. FLAT RIDGE IS EXPECTED OVER THE
AREA INTO THE WEEKEND WITH A SERIES OF EMBEDDED SHORTWAVES
CREATING THE SETUP FOR MOIST ISENTROPIC UPGLIDE ACROSS THE WEST.
FLOW COULD BECOME EVEN STRONG AT THE BEGINNING OF NEXT WEEK WITH
STRONG OROGRAPHICS AND POTENTIAL STRONGER SHORTWAVE IMPACTING THE
WEST. THIS PATTERN WOULD ALSO PRODUCE WINDY CONDITIONS AT TIMES IN
THE MOUNTAINS...FOOTHILLS AND WIND CORRIDOR FROM NEAR RKS TO CPR.
MOST OF THE PERIOD HAS CHANCE POPS IN THE WESTERN MOUNTAINS. THE
BEGINNING OF THE PERIOD ACTUALLY LOOKS THE DRIEST AS THE AREA
LOOKS TO BE IN BETWEEN SYSTEMS. HAVE TRIMMED BACK POPS TO JUST
SLIGHT CHANCES IN THE WESTERN MOUNTAINS FOR THURSDAY. NO
SIGNIFICANT COLD AIR IS EXPECTED TO AFFECT THE AREA UNTIL PERHAPS
THE END OF THIS PERIOD OR JUST BEYOND.
&&
.AVIATION...
LARGE LOW PRESSURE SYSTEM OFF THE NORTHWEST COAST WILL MOVE NORTH OF
WYOMING TONIGHT AND TUESDAY. STRONG SURFACE PRESSURE GRADIENT WILL
DEVELOP AHEAD OF THE LOW PRESSURE AREA TONIGHT...ALLOWING SOUTHWEST
WINDS TO REMAIN IN THE 12-20 KT RANGE OVERNIGHT WITH GUSTS UP TO 35
KT AT KCOD AND KCPR. CORE OF STRONGEST UPPER LEVEL WINDS WILL CROSS
THE REGION BETWEEN 09Z AND 15Z WITH GUSTS UP TO 40 KT AT KCOD AND
WIND GUSTS 25 TO 30 KT AT THE REMAINING TAF SITES. PRECIPITATION WITH
THIS LOW PRESSURE SYSTEM WILL MAINLY AFFECT WESTERN WYOMING WITH IFR
CEILING CONDITIONS EXPECTED AT KJAC IN LIGHT RAIN AND SNOW BETWEEN
18Z AND 22Z.
&&
.FIRE WEATHER...
STRONG WIND AND LOW HUMIDITY WILL BE OBSERVED OVER AND NEAR THE
EAST SLOPES OF THE MOUNTAINS TONIGHT THROUGH TUESDAY. HIGH WIND
WARNINGS ARE IN EFFECT TONIGHT AND TUESDAY. 40 TO 50 MPH WINDS
WITH GUSTS OF 60 TO 75 MPH ARE EXPECTED.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 5 PM MST TUESDAY FOR
WYZ002.
HIGH WIND WARNING FROM 2 AM TO 5 PM MST TUESDAY FOR WYZ019-020.
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 PM MST TUESDAY
FOR WYZ003-009-015.
&&
SHORT TERM...C.BAKER
LONG TERM...SKRBAC
AVIATION...SMITH
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Nov 12, 5:25 AM MST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
525 AM MST MON NOV 12 2007
WYZ001>020-022>030-131200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
525 AM MST MON NOV 12 2007
...HIGH WIND WATCH IN EFFECT FOR THE ABSAROKA MOUNTAINS FROM 8 PM MST
THIS EVENING THROUGH 5 PM MST TUESDAY...
...HIGH WIND WATCH IN EFFECT FOR THE BIGHORN AND WIND RIVER MOUNTAINS
AND CODY FOOTHILLS FROM MIDNIGHT UNTIL 5 PM MST TUESDAY...
...HIGH WIND WATCH IN EFFECT FOR THE GREEN MOUNTAINS AND
RATTLESNAKE RANGE FROM 2 AM MST TONIGHT THROUGH 5 PM MST TUESDAY...
...HIGH WIND WATCH IN EFFECT FOR THE NATRONA COUNTY FROM 5 AM MST
TUESDAY THROUGH 5 PM MST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
CLEARING SKIES THIS MORNING WILL BRING THE POSSIBILITY OF PATCHY FOG
ACROSS THE NORTHWEST THIS MORNING...ESPECIALLY AROUND JACKSON AND
LOW LYING AREAS OF YELLOWSTONE NATIONAL PARK. THIS FOG MAY CREATES
AREAS OF LIMITED VISIBILITIES THROUGH THE MID MORNING HOURS.
STRONG WINDS WILL DEVELOP DURING THE OVERNIGHT HOURS IN RESPONSE TO
A TIGHTENED PRESSURE GRADIENT. THE ABSAROKA MOUNTAINS MAY SEE WIND
SPEEDS OF 50 MPH WITH GUSTS TO 75 MPH AFTER 8 PM THIS EVENING.
THESE STRONG WINDS WILL SPREAD EAST DURING THE EVENING...AND WILL
IMPACT THE EASTERN SLOPES OF THE BIGHORN AND WIND RIVER MOUNTAINS
AFTER MIDNIGHT. ADDITIONALLY...STRONG WINDS OF 40 MPH WITH GUSTS TO
60 MPH MAY OCCUR IN THE CODY FOOTHILLS AFTER MIDNIGHT. CONTINUING TO
SPREAD SOUTHEAST...THE GREEN MOUNTAIN AND RATTLESNAKE RANGE MAY SEE
WINDS OF 40 MPH WITH GUSTS TO 60 MPH AFTER 2 AM MST...WHICH MAY
SPREAD INTO NATRONA COUNTY AFTER 5 AM MST. STRONG WINDS MAY MAKE FOR
HAZARDOUS DRIVING CONDITIONS. MOTORISTS WILL WANT TO USE EXTREME
CAUTION IF HIGH WINDS ARE ENCOUNTERED DURING THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WINDS WILL CONTINUE DURING THE DAY ON TUESDAY...AND MAY
PERSIST UNTIL THE PRESSURE GRADIENT WEAKENS TUESDAY EVENING.
MOTORISTS WILL NEED TO CONTINUE TO USE CAUTION IF STRONG WINDS ARE
ENCOUNTERED ON ROADWAYS...ESPECIALLY THOSE DRIVING HIGH PROFILE
VEHICLES.
AN UNSETTLED WEATHER PATTERN WILL BRING A CHANCE OF VALLEY RAIN AND
MOUNTAIN SNOW AT TIMES TO THE FAR WEST FROM WEDNESDAY THROUGH THE
WEEKEND. TEMPERATURES WILL START OUT RATHER MILD BUT BEGIN TO TURN
COLDER LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK. THE MILDER
TEMPERATURES MAY KEEP THE SNOW IN THE HIGHER MOUNTAINS AROUND
MIDWEEK BEFORE SNOW LEVELS BEGIN TO DROP LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO STRONG WIND SPEEDS OVERNIGHT AND TUESDAY.
THANK YOU.
TEAM RIVERTON
High Wind, Bighorn Mountains Southeast
- When
- November 12, 3:30 PM MST to 10:00 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
High Wind, Absaroka Mountains
- When
- November 12, 5:00 PM MST to November 13, 6:00 AM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 110 kt (127 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
High Wind, Northeast Johnson County
- When
- November 12, 5:30 PM MST to 6:30 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
High Wind, Cody Foothills
- When
- November 12, 8:50 PM MST to November 13, 4:00 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $300,000
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High Wind, Natrona County Lower Elevations
- When
- November 13, 3:50 AM MST to 1:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High Wind, Green Mountains & Rattlesnake Range
- When
- November 13, 4:00 AM MST to 10:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, November 12, 2007$3.9 million · 84 kt wind · 9 events
- Winter Storm and High Wind in Montana, November 12 to 13, 20073 injured · $740,000 · 78 kt wind · 4 events
- High Wind in Oregon, November 12, 2007$500,000 · 68 kt wind · 4 events
- High Wind in Idaho, November 12, 20072 injured · $110,000 · 70 kt wind · 2 events
- High Wind in South Dakota, November 12 to 13, 2007$100,000 · 83 kt wind · 4 events
- High Wind in Montana, November 12 to 13, 200779 kt wind · 16 events
- High Wind in Montana, November 12 to 13, 200794 kt wind · 10 events
- High Wind in Oregon, November 12, 200775 kt wind · 4 events
- High Wind in Oregon, November 12, 200780 kt wind · 4 events
- Hail in Missouri, November 12, 20070.88 in hail · 3 events
- High Wind in Washington, November 12, 200765 kt wind · 3 events
- High Wind in Washington, November 12, 200767 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61419, 61338, 61429, 61360, 61434, 61433.